Alert archive / Wisconsin / Tornado Warnings in 1997

Tornado Warning 6, NWS Duluth, MN

September 1, 1997Burnett County, Wisconsin

NWS Duluth, MN issued this tornado warning at Sep 1, 1997, 3:20 PM CDT for Burnett County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 1997, 3:20 PM CDT (20:20 UTC)
Expired
Sep 1, 1997, 3:45 PM CDT
In force
25 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Burnett County, WI

The radar

The Duluth radar (KDLH), 109 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 1:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 012022 RRA
TORDLH
WIC013-012045-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
320 PM CDT MON SEP 1 1997
 
THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  345 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST WISCONSIN
 
   ...BURNETT COUNTY
 
AT 317 PM CDT...DULUTH DOPPER RADAR INDICATED A TORNADO 5 MILES
SOUTHEAST OF DANBURY...28 MILES EAST OF HINCKLEY. THE TORNADO WAS
MOVING TO THE SOUTHEAST AT 30 MILES AN HOUR. THIS TORNADO SHOULD
TRACK INTO THE CHIPPEWA COMMUNITY INDIAN RESERVATION THROUGH 240 PM.
PERSONS IN THE PATH OF THIS TORNADO SHOULD MOVE TO SHELTER IMMEDIATELY.
 
IN A TORNADO...THE SAFEST PLACE IS A BASEMENT.  GET UNDER A WORKBENCH
OR PIECE OF STURDY FURNITURE.  IF NO BASEMENT IS AVAILABLE...SEEK
SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.
USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY.  AVOID
WINDOWS.
 
BJB/TAP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Sep 1, 2:33 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 1, 2:33 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
232 PM CDT MON SEP 1 1997

FORECAST PROBLEM TONIGHT IS DECREASE OF CONVECTIVE ACTIVITY THIS
EVENING AND DECREASING CLOUDS OVERNIGHT.

NO TIME TO REALLY LOOK AT ANYTHING AS HAVE RECENTLY CAME ON THE
PUBLIC DESK. 18Z SFC STREAMLINE AND SFC ANALYSES SHOW THAT COLD
FRONT HAS REACHED A CKC-TWM-BRD LINE. LOWER TROPOSPHERIC THETA-E
RIDGE AHEAD OF THE FRONT IS BEING SHUNTED TO THE SOUTHEAST ACROSS
NW WISCONSIN. SURFACE BASED LIFTED INDICES SHOW MAXIMUM INSTABILITY
MOVING INTO THIS AREA. CURRENT +TSRAGS CELLS MOVING INTO THIS AREA
ATTM AND SVR THUNDERSTORMS SHOULD CONTINUE TO MAINTAIN INTENSITY
INTO THE EARLY EVENING AS THEY TRACK THROUGH THIS AREA.

BEHIND THE FRONT...BAND OF LOW LEVEL SC SHOULD BEGIN TO DISSIPATE
DURING THE EVENING HOURS WITH CLEARING FOR THE NORTHERN MN ZONES
BY 06Z. MODERATE LOW LEVEL COLD AIR ADVECTION SHOULD ALLOW OVERNIGHT
LOWS TO FALL INTO THE LOWER TO MIDDLfE 40S IN THE FAR NORTH...MIDDLE TO
UPPER 40S IN REMAINDER OF MN ZONES. LOWS IN THE LOWER 50S
SHOULD REMAIN ACROSS NORTHWESTERN WISCONSIN ZONES.

THANKS TO MPX FOR EARLY LOOK AT WORK ZONES.

BRAMER

In the hours before

Local storm report, Sep 1, 9:48 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DULUTH MN
948 AM CDT MON SEP 1 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    BOWSTRING LAKE            MN   WIND DAMAGE
09/01/97   ITASCA                         LARGE TREES DOWN.
                                          POSSIBLY DUE TO
                                          MESO-HIGH. NO
                                          THUNDERSTORMS IN AREA AT
                                          TIME.

0330 AM    SQUAW LAKE                MN   WIND DAMAGE
09/01/97   ITASCA                         LARGE TREES DOWN DUE TO
                                          ESTIMATED 70 MPH WINDS.
                                          POSSIBLY DUE TO
                                          MESO-HIGH. NO
                                          THUNDERSTORMS IN AREA AT
                                          TIME.

0315 AM    BENA                      MN   WIND DAMAGE
09/01/97   CASS                           LARGE TREES DOWN OVER
                                          POWER LINE. POSSIBLY DUE
                                          TO MESO-HIGH. NO
                                          THUNDERSTORMS IN AREA AT
                                          TIME.

0300 AM    BENA                      MN   WIND DAMAGE
09/01/97   CASS                           FORTY FOOT...EIGHTEEN
                                          INCH DIAMETER TREE DOWN
                                          ON A HOUSE AND CABIN AT A
                                          RESORT NEAR PORTAGE LAKE
                                          DUE TO 70 MPH WINDS FOR A
                                          DURATION OF 20-30
                                          MINUTES. SEVERAL BOATS
                                          INCLUDING A FEW PONTOONS
                                          BLOWN ON SHORE. POSSIBLY
                                          ATTRIBUTED TO MESO-HIGH.
                                          NO THUNDERSTORMS IN THE
                                          AREA AT THE TIME.

0330 AM    SQUAW LAKE                MN   WIND DAMAGE
09/01/97   ITASCA                         SEVERAL TREES DOWN
                                          BLOCKING THE ROAD. POWER
                                          OUT. A FEW TREES WERE 24
                                          INCHES IN DIAMETER.
                                          POSSIBLY ATTRIBUTED TO
                                          MESO-HIGH. NO
                                          THUNDERSTORMS IN THE AREA
                                          AT THE TIME.

DAP
Local storm report, Sep 1, 9:50 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DULUTH MN
948 AM CDT MON SEP 1 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    BOWSTRING LAKE            MN   WIND DAMAGE
09/01/97   ITASCA                         LARGE TREES DOWN.
                                          POSSIBLY DUE TO
                                          MESO-HIGH. NO
                                          THUNDERSTORMS IN AREA AT
                                          TIME.

0330 AM    SQUAW LAKE                MN   WIND DAMAGE
09/01/97   ITASCA                         LARGE TREES DOWN DUE TO
                                          ESTIMATED 70 MPH WINDS.
                                          POSSIBLY DUE TO
                                          MESO-HIGH. NO
                                          THUNDERSTORMS IN AREA AT
                                          TIME.

0315 AM    BENA                      MN   WIND DAMAGE
09/01/97   CASS                           LARGE TREES DOWN OVER
                                          POWER LINE. POSSIBLY DUE
                                          TO MESO-HIGH. NO
                                          THUNDERSTORMS IN AREA AT
                                          TIME.

0300 AM    BENA                      MN   WIND DAMAGE
09/01/97   CASS                           FORTY FOOT...EIGHTEEN
                                          INCH DIAMETER TREE DOWN
                                          ON A HOUSE AND CABIN AT A
                                          RESORT NEAR PORTAGE LAKE
                                          DUE TO 70 MPH WINDS FOR A
                                          DURATION OF 20-30
                                          MINUTES. SEVERAL BOATS
                                          INCLUDING A FEW PONTOONS
                                          BLOWN ON SHORE. POSSIBLY
                                          ATTRIBUTED TO MESO-HIGH.
                                          NO THUNDERSTORMS IN THE
                                          AREA AT THE TIME.

0330 AM    SQUAW LAKE                MN   WIND DAMAGE
09/01/97   ITASCA                         SEVERAL TREES DOWN
                                          BLOCKING THE ROAD. POWER
                                          OUT. A FEW TREES WERE 24
                                          INCHES IN DIAMETER.
                                          POSSIBLY ATTRIBUTED TO
                                          MESO-HIGH. NO
                                          THUNDERSTORMS IN THE AREA
                                          AT THE TIME.

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:21 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn69 min
Sep 1, 3:43 PM CDTSevere Thunderstorm WarningDLHSawyer, Washburn57 min
Sep 1, 4:27 PM CDTSevere Thunderstorm WarningDLHBurnett63 min
Sep 1, 5:06 PM CDTFlash Flood WarningDLHBurnett, Washburn3 hr

Nearby

Tornado Warnings in Wisconsin, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.